Drugs Channel
Topics & Medications
Quicklinks
Related Channels

Leuprolide Overdose

Although an overdose with leuprolide (Eligard, Lupron, Lupron Depot) is unlikely, it's important to know the potential symptoms and what to do if they occur. In animal studies, high doses of leuprolide led to problems such as irritation at the injection site, lethargy, and shortness of breath. If you think you may have overdosed on this medication, seek immediate medical attention.

Can You Use Too Much Leuprolide?

Leuprolide acetate (Eligard®, Lupron®, Lupron Depot®) is a prescription hormone medication used in men, women, and children to decrease the production of testosterone (in males) and estrogen (in females). As with most medications, it is possible to use too much leuprolide. The specific effects of an overdose may vary, depending on a number of factors, such as how much leuprolide was used and whether it was taken with any other medicines.
 

Symptoms of an Overdose

At this time, it is not known exactly what to expect from an overdose with this medication. There have been no reported cases. In general, an overdose with leuprolide is not expected to be particularly dangerous.
 
In clinical studies, giving people doses up to 20 times the usual leuprolide dosage did not cause any overdose symptoms. Animals given extremely high doses did experience symptoms, however. Based on the results of animal studies and the known side effects of leuprolide, overdose symptoms may include:
 
  • Shortness of breath
  • Lethargy
  • Irritation at the injection site
  • Heart rhythm problems (arrhythmias).
  •  

Treatment for a Leuprolide Overdose

Treatment for an overdose of leuprolide, if necessary, will likely involve supportive care, which consists of treating symptoms that occur as a result of an overdose. Options may include:
 
  • Close monitoring of the heart, blood pressure, heart rate, and body temperature
  • Intravenous (IV) fluids, if needed
  • Treatment for low blood pressure or heart arrhythmias, if they occur.
  •  
It is important that you seek prompt medical attention if you believe that you or someone else may have overdosed on this or any other medication.
 
4 Relationship Skills for People With ADHD

Leuprolide Acetate Drug Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2019 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.